Personal injury and wrongful death attorneys.

Justice Starts Here

  1. Home
  2.  » 
  3. Food And Drug Administration (FDA)
  4.  » Combination Drugs May Lead To Liver Damage

Combination Drugs May Lead To Liver Damage

On Behalf of | Jan 15, 2014 | Food And Drug Administration (FDA), Medical Malpractice

A pain reliever many people consider harmless can cause liver failure and even death if taken in excess. To reduce the number of dangerous overdoses of acetaminophen, the Food and Drug Administration has recommended that doctors put an end to prescriptions for certain combination drugs. A combination drug is a pain medication that combines acetaminophen with an opioid. Popular pain relievers such as Percocet, Vicodin and codeine are often mixed with acetaminophen to improve their pain-relieving effect. Unfortunately, many patients are unaware of the presence of acetaminophen in these drugs and are augmenting them with over the counter drugs such as Tylenol. The results can be deadly.

The FDA has attempted to tackle this problem in the past. In 2011, regulators requested that drug makers reduce the quantity of acetaminophen in prescription combination drugs. The FDA sought a limit of 325 mg per pill. They targeted this month as the deadline for this voluntary restriction. While many drug makers agreed to follow this guideline, there are still combination drugs that exceed the 325 mg limit. The FDA may soon refuse to approve combination drugs that contain larger amounts of acetaminophen.

Addressing over-the-counter medications will likely be the next step in combating acetaminophen overdoses. The FDA has now attempted to address the problem with the makers of prescription drugs and the doctors who prescribe them. The agency indicated that the next step is to regulate drugs that can be obtained without a prescription. At the moment, a single tablet of Extra Strength Tylenol contains one-eighth of the recommended maximum daily amount of acetaminophen.

Source: CNN, “FDA: Acetaminophen doses over 325 mg might lead to liver damage,” by Holly Yan, 15 January 2014